Study Title:

Small-bowel side-effects of non-steroidal anti-inflammatory drugs.

Study Abstract

The hitherto small number of reports of toxic effects of non-steroidal anti-inflammatory drugs (NSAIDs) to the small bowel may reflect primarily a lack of diagnostic tools. In fact, a host of small bowel manifestations have now been documented, ranging from strictures causing dramatic small-bowel obstruction and severe bleeding to low-grade NSAID 'enteropathy', a syndrome comprising increased intestinal permeability, low-grade inflammation with blood and protein loss. The enteropathy, although not dramatic, may add to existing complications, for example in rheumatic patients, and contribute to iron-deficiency anaemia or hypoalbuminaemia. Enteroscopy can be used to detect erosive or haemorrhagic lesions in a small number of patients, but, in general, functional methods are applied to detect the NSAID enteropathy. Permeability markers and white and red blood cell labelling have been successfully applied, and recently, calprotectin faecal shedding has been shown to detect early inflammatory changes in the gut. We still have insufficient knowledge about the pathogenic mechanism, but prostaglandin synthesis inhibition may be less vital than in the gastroduodenal mucosa, and local luminal aggressors may play a role. Apart from stopping or reducing the dose of the NSAID, we so far have few therapeutic alternatives for NSAID enteropathy. However, the ongoing research has brought us important new insight, and helped bring this prevalent problem in focus.

Study Information

Eur J Gastroenterol Hepatol. 1999 Apr;11(4):383-8.

Full Study

https://www.ncbi.nlm.nih.gov/pubmed/10321753